Dieulafoy’s lesion in a paediatric patient on selective serotonin reuptake inhibitors (SSRIs) therapy following short-term treatment with non-steroid anti-inflammatory drugs (NSAIDs)

View at publisher
Authors: Bastian Breum Pedersen, Niels Fisker, Niels Bjørn
Cited by: 1
References: 22

Abstract

We present a case of severe upper gastrointestinal bleeding due to Dieulafoy’s lesion in a boy in early adolescence, likely triggered by a short-term treatment of anti-inflammatory drugs (NSAIDs) and ongoing selective serotonin reuptake inhibitor (SSRI) therapy. The patient initially presented with hip pain, fever, vomiting and diarrhoea and was treated with NSAIDs for suspected reactive coxitis. He was later diagnosed with pyomyositis. His history included anxiety disorder treated with SSRIs. Clinical findings revealed elevated inflammatory markers, joint infection with Staphylococcus aureus and acute haematemesis leading to hypovolaemic shock. Emergency gastroscopy identified a Dieulafoy’s lesion, which was successfully treated with endoscopic haemostatic clips. He received blood transfusions and supportive therapy and recovered fully. On discharge, he was prescribed antibiotics, proton pump inhibitors and iron supplements. NSAIDs were contraindicated for future use, and the adverse reaction was reported to the Danish medicines agency. This case highlights the risk of Dieulafoy-related bleeding in children from the short-term use of NSAIDs in combination with ongoing SSRI therapy.

Fields of Study & Subjects

Gastrointestinal Bleeding Diagnosis and Treatment Inflammatory mediators and NSAID effects Potassium and Related Disorders

Publication details

Journal / source
BMJ Case Reports
Publisher
BMJ
Volume
19
Issue
1
Pages
e269737–e269737
Publication date
1 January 2026
Language
EN